New York, 2005

Damaging Wind in New York, July 5, 2005

July 5, 2005 · NWS BTV · 1 event in 1 county or zone

A cold front across western Quebec and southeast Ontario Provinces early on the morning of July 5th, moved southeast across northern New York during the afternoon. Thunderstorms preceded and accompanied this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front across western Quebec and southeast Ontario Provinces early on the morning of July 5th, moved southeast across northern New York during the afternoon. Thunderstorms preceded and accompanied this front. Thunderstorms were severe in the Franklin county town of Santa Clara with trees and branches blown down along with brief power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 5, 9:58 AM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 5, 9:58 AM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
1058 AM EDT TUE JUL 5 2005

.SHORT TERM (REST OF TONIGHT)...
UPDATE TO THE FORECAST THIS MORNING...MAINLY FOR COSMETIC CHANGES.
HAD SOME SCATTERED SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT
THIS MORNING. RADAR ALSO SHOWING MORE NUMEROUS
SHOWERS/THUNDERSTORMS ALONG THE FRONT MOVING IN TO ST. LAWRENCE
VALLEY. EXPECT SHOWERS/STORMS TO MOVE EAST THIS AFTERNOON...SO
LIKELY/CATEGORICAL POPS REMAIN APPROPRIATE. CLOUDS LIMITING AFTN
HEATING...BUT CURRENT FCST HIGH TEMPS OF NEAR 80 WEST TO LOW 80S
SOUTHEAST LOOK GOOD. TWEAKED THE GRIDS TO ACCOUNT FOR CURRENT
TEMP/SKY CONDITIONS...BUT POPS AND MAX TEMPS OK. IN THE WORDED
ZONE FORECASTS...CLEANED UP REFERENCES OF MORNING AND BECOMING.

SOME CONCERN ABOUT HEAVY RAIN POTENTIAL OVERNIGHT INTO WEDNESDAY
AS FRONT BECOMES STATIONARY AND OVER RUNNING PATTERN SETS UP.
FLOOD WATCH MAY BE NECESSARY WITH AFTERNOON FORECAST PACKAGE IF
12Z MODELS CONTINUE WITH THE TREND.

&&

.PREVIOUS DISCUSSION...
(ISSUED 510 AM EDT TUE JUL 5 2005)

SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...
AREA OF TSTRMS MOVG NEWRD THRU ST LWR VLY ATTM...WITH SCT
SHWRS/TSTRMS MOVG THRU ADRNDKS. THIS ACTIVITY ASSOCD WITH AREA
OF CONVERGENGE AND WITH MID LEVEL SHRTWV. BULK OF THIS FIRST AREA
OF PCPN WILL STAY WEST AND NORTH OF VT EARLY TDY. MORE ORGANIZED
AREA OF SHWRS/TSTRMS ASSOCD WITH CDFNT EXPECTED TO DEVELOP AND MOVE
ACRS FA LATER AM/PM. RISK FOR BOTH SEVERE WX AND FLASH FLOODING WILL
NEED TO BE MONITORED. SPC HAS ENTIRE FA IN SLIGHT RISK FOR TDY.
INSTABILITY MAY BE A LIMITING FACTOR...ESPECIALLY OVER WRN ZONES
WHERE SUNSHINE WILL BE LIMITED. BEST CHANCE FOR SEEING STRONG TO
PERHAPS DAMAGING WINDS LOOKS TO BE FROM CHMPLN VLY EASTWARD WHERE
MAX TEMPS IN L-M 80S WILL BE ENOUIGH TO GENERATE CAPES 1000-2000
J/KG THIS PM. PWS INCREASE TO AROUND 1.75 INCHES TDY...SO THREAT OF
HVY DOWNPOURS WITH ANY CONVECTIVE ACTIVITY. EXPECT CDFNT TO SAG INTO
NRN NY EARLY THIS PM AND THEN DEPRESS SLOWLY SOUTHEAST ACRS FA LATER
PM/NIGHT.

SITUATION BECOMES MORE COMPLICATED TONITE AND DIFFERENT MODEL
SOLUTIONS CONTINUE FOR THE WED/THU TIME PERIOD. WEAK SFC LOW
EXPECTED TO DEVELOP ALONG THE FRONTAL BOUNDARY JUST SOUTH OF FA.
MEANWHLE...H5 TROF OVER GRTLKS WILL EVENTUALLY DEVELOP INTO A CLOSED
LOW...WHICH WILL THEN MAKE ITS WAY SLOWLY ACRS THE NORTHEAST. MODELS
CONTINUE TO SHOW DIFFERENCES IN HOW THIS SYSTEM EVOLVES...RESULTING
IN TIMING AND SPATIAL DIFFERENCES IN PCPN WED/THURS. REGARDLESS OF
MODEL OF CHOICE...WITH SUCH A SLOW MOVG SYSTEM...A STALLED FRONTAL
BOUNDARY...AND PWS REMAINING HIGH (ESPECIALLY OVER EASTERN PORTION
OF FA)...THE POTENTIAL FOR LOCALLY HVY RAINS EXISTS.

LONG TERM (FRIDAY THROUGH MONDAY)...
HAVE NOT MADE ANY CHANGES TO PREVIOUS FCST FOR THIS THIS TIME
PERIOD. LATEST GFS GUIDANCE DOES SUGGEST HOWEVER THAT THE CLOSED LOW
MAY CONTINUE TO INFLUENCE OUR WX WITH THE CHANCE OF RAIN OR SHWRS
INTO AT LEAST SATURDAY. RIDGE DOES BUILD INTO REGION BY EARLY NEXT
WEEK HOWEVER...RESULTING IN DRY AND WARMER CONDITIONS.

AVIATION...
VFR COND KBTV THRU 15Z. LOW/MID CLD DECK ON INCR W/ APPROACH OF
FRNT. AFT 15Z MVFR/IFR COND IN RW/TRW/BR. WINDS S/SW 5 TO 15
KTS...DECR AFT 00Z. KMPV VFR/MVFR W/ FG FROM 08Z-12Z. SW WINDS
5-10KTS...DECR AFT 00Z. PRECIP DOWN TO MVFR/IFR AT TIMES W/
RW/TRW/BR. KMSS/KSLK MVFR COND IN RW/TRW/BR. AFT 10Z-11Z VFR DOWN TO
IFR/MVFR. WINDS SW/W 5-15KTS DECR AFT 00Z.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SHORT TERM...HANSON
Hazardous weather outlook, Jul 5, 3:09 AM EST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
409 AM EDT TUE JUL 5 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-060808-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
409 AM EDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS
CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY:
A COLD FRONT WILL MOVE THROUGH THE REGION INTO THE EVENING HOURS.
SOME THUNDERSTORMS PRODUCED ALONG THIS FRONT MAY PRODUCE LOCALLY
HEAVY DOWNPOURS ALONG WITH POTENTIALLY STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

ANOTHER LOW WILL MOVE ALONG THE COLD FRONT ON WEDNESDAY...WHICH COULD
RESULT IN LOCALLY HEAVY DOWNPOURS ACROSS PORTIONS OF THE NORTH
COUNTRY. THE POTENTIAL FOR FLASH FLOODING WILL HAVE TO BE MONITORED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND ON WEDNESDAY.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR LOCAL MEDIA
OUTLETS FOR UPDATES.

In the hours before

Special weather statement, Jul 5, 11:04 AM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1204 PM EDT TUE JUL 5 2005

NYZ026-029-087-051700-

NORTHERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE-SOUTHEASTERN ST.
LAWRENCE-

AT NOON EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES NORTHWEST OF DE KALB...MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR CANTON BY 1230 PM...NEAR POTSDAM...5
MILES NORTH OF COLTON BY 1250 PM AND 5 MILES SOUTHWEST OF HOPKINTON
BY 100 PM.

THIS STORM WILL BE CAPABLE OF PRODUCING BRIEF WIND GUSTS TO 40
MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY VERY HEAVY
RAINFALL IN A SHORT PERIOD OF TIME. RAINFALL AMOUNTS ACROSS WESTERN
SAINT LAWRENCE COUNTY WILL BE THREE TO FIVE TENTHS OF AN INCH.

TABER
Local storm report, Jul 5, 12:12 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
112 PM EDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     TSTM WND DMG     DE PEYSTER              44.55N 75.44W
07/05/2005                   ST. LAWRENCE       NY   LAW ENFORCEMENT

            TREES DOWN ON POWERLINES

1230 PM     TSTM WND DMG     HEUVELTON               44.62N 75.40W
07/05/2005                   ST. LAWRENCE       NY   POST OFFICE

            TREES DOWN ON POWERLINES

1240 PM     TSTM WND DMG     CANTON                  44.60N 75.17W
07/05/2005                   ST. LAWRENCE       NY   LAW ENFORCEMENT

            TREES DOWN

&&

JOHNG

The radar

The Burlington radar (KCXX), 103 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 5, 12:45 PM EST
Where
Franklin County, Santa Clara
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
44.633, -74.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467002.